Doctor Sees Spike In Kids’ Abuse Of Cold Medicines
Don't Miss This
Get Breaking News First
CHICAGO (CBS) — A Northwest suburban emergency room physician is seeing an alarming increase in the number of kids brought in after trying to get high on over-the-counter cough and cold medicine.
“Vomiting. Tremors that oftentimes in school, to teachers, can look like seizures,” said Dr. Jacqueline Corboy.
Corboy, who runs the pediatric ER at Northwest Community Hospital, says she has been seeing more of those cases. The children are trying to get high on cough and cold medicine with DXM, dextromethorphan.
“It also causes a hallucinogenic effect,” Corboy said.
She says it’s always been an issue with adolescents.
“But the numbers we’ve been seeing over the last several months have just exceeded all experience I’ve had previously,” Corboy said.
In the week before Thanksgiving, she says, the ER treated 10 adolescents.
Three of them were brought in on the same day from the same northwest suburban high school.
Corboy says the cough and cold medications should be put behind the counter.
Too many young people are getting their hands on it, sometimes by shoplifting.